Colorado, 2007

Hail and Damaging Winds in Colorado, July 22, 2007

July 22, 2007 · NWS GJT · 3 events in 2 counties and zones

Strong thunderstorms produced damaging winds in Grand Junction and large hail in Silt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong thunderstorms produced damaging winds in Grand Junction and large hail in Silt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 12:33 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 22, 12:33 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
133 PM MDT SUN JUL 22 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY...

DEEP EASTERLY FLOW IN PLACE OVER THE FORECAST AREA TODAY AS UPPER
LEVEL RIDGING HOLDS STRONG OVER THE CENTRAL PLAINS. THIS IS DRIVING
SOME DRIER AIR WESTWARD OVER THE DIVIDE AND INTO WESTERN COLORADO. IN
ADDITION...KBOU 12Z SOUNDING SHOWED A WEAK CAP ALOFT...SIMILAR TO
KGJT...WHICH HAS SLOWED THE CONVECTION DOWN A TAD THIS AFTERNOON.
HOWEVER...CONVECTIVE TEMPS ARE BEING HIT THIS AFTERNOON...AND THE
KGJX RADAR IS STARTING TO HEAT UP...WITH ACTIVITY FIRING OVER THE SAN
JUANS AND NORTHERN MOUNTAINS. THIS TREND WILL CONTINUE THROUGH LATE
THIS AFTERNOON WITH MORE ACTIVITY DEVELOPING. STORM MOTION REMAINS
LIGHT...WITH GENERAL MOVEMENT OFF TO THE WEST AT LESS THAN 10 MPH.
PRECIPITABLE WATER VALUES AT KGJT WERE STILL AROUND ONE INCH THIS
MORNING...BUT MUCH LOWER AT KBOU WITH JUST UNDER 0.70 INCHES. STILL
DECENT MOISTURE TO WORK WITH...BUT WIDESPREAD HEAVY RAIN PRODUCING
THUNDERSTORMS ARE NOT EXPECTED.

CONVECTION CONTINUES INTO THE LATE EVENING HOURS TONIGHT...WITH
ISOLATED ACTIVITY EXPECTED TO PERSIST UNTIL THE EARLY MORNING HOURS
ON MONDAY. THE LATEST WRF AND RUC RUNS INDICATING A WEAK DISTURBANCE
WILL BE HEADING WEST OVER THE CENTRAL PORTIONS OF THE FORECAST AREA
LATE TONIGHT. AS A RESULT...HAVE TRIMMED POPS BACK ACROSS THE
NORTHERN AND SOUTHERN ZONES...AND LEFT AN AREA OF SLIGHTLY HIGHER
POPS OVER THE CENTRAL ZONES.

CONDITIONS STABILIZE EARLY MORNING MORNING...WITH DRY WEATHER
EXPECTED THROUGH MIDDAY...BEFORE CONDITIONS AGAIN DESTABILIZE MONDAY
AFTERNOON. NO MAJOR ADJUSTMENTS NEEDED TO THE FORECAST AS CONVECTION
WILL ONCE AGAIN BE OF THE SCATTERED TO NUMEROUS VARIETY...WITH BEST
ACTIVITY OVER THE SAN JUANS.

ANOTHER SURGE OF MOISTURE IS EXPECTED LATER MONDAY NIGHT AND TUESDAY
AS THE RIDGE UNDERGOES SOME REPOSITIONING AS A RESULT OF SHRTWV
ENERGY PASSING ACROSS THE NORTHERN U.S. AND SOUTHERN CANADA. AS THESE
WAVES PASS TO OUR NORTH...THE RIDGE FLATTENS SLIGHTLY...ALLOWING
SUBTROPICAL MOISTURE TO OUR SOUTH TO GET DRAWN BACK NORTHWARD AND
INTO THE FORECAST AREA. AS A RESULT...HAVE INCREASED DIURNAL POPS ON
TUESDAY TO ACCOUNT FOR THIS RETURN SURGE.

TEMPERATURES WILL REMAIN ON THE WARM SIDE OF NORMAL THROUGH THE
PERIOD.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY NIGHT...
HIGH PRESSURE CENTERED TO THE NORTHEAST WILL GRADUALLY SHIFT TO OUR
SOUTHWEST BY THE END OF THE WEEK.

WHILE CHANCE OF PRECIP WILL CONTINUE THROUGH THE PERIOD MID WEEK HAS
THE BEST COVERAGE WITH INCREASED MOISTURE AND A WEAK SHORTWAVE
INDICATED MOVING THROUGH THE RIDGE. IF MODELS HOLD TRUE COULD SEE
BREAK IN HIGH COUNTRY POPS WITH NORTHWEST FLOW IN PLACE.

CURRENT FORECAST COVERS THIS SITUATION WELL SO ONLY MADE MINOR
TWEAKS IN THE PACKAGE. DJC/21

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
MIDWEEK...MAINLY DURING AFTERNOON AND EVENING HOURS...WITH THE
HIGHEST AREAL COVERAGE SOUTH OF INTERSTATE 70. ALTHOUGH VFR
CONDITIONS ARE EXPECTED TO PREVAIL...SOME STORMS WILL LIKELY PRODUCE
MOUNTAIN OBSCURATIONS AND LOCAL MVFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...JDC
LONG TERM...DJC
AVIATION...JDC
Hazardous weather outlook, Jul 22, 2:32 AM MST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 AM MDT SUN JUL 22 2007

COZ001>014-017>023-UTZ022>025-027>029-231029-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
332 AM MDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS WILL INCREASE TO SCATTERED THUNDERSTORMS MAINLY OVER
THE HIGHER TERRAIN BY THIS AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE SAN JUAN MOUNTAINS THIS AFTERNOON
AND EVENING. IN ADDITION TO CLOUD TO GROUND LIGHTNING...SOME STORMS
WILL PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. ISOLATED SHOWERS AND
THUNDERSTORMS WILL LIKELY PERSIST AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED MONDAY THROUGH FRIDAY. LIGHTNING AND GUSTY
WINDS WILL BE COMMON WITH THE STORMS. A FEW OF THESE STORMS WILL
GENERATE LOCALLY HEAVY RAIN SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...HAIL...AND
ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

CUOCO

The radar

The Grand Junction radar (KGJX), 72 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Garfield

When
July 22, 4:25 PM MST to 4:30 PM MST
Where
Garfield County, Silt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.550, -107.670

Thunderstorm Wind, Mesa

When
July 22, 5:40 PM MST to 5:43 PM MST
Where
Mesa County, Grand Jct
Measured
57 kt (66 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.080, -108.550

A strong thunderstorm produced wind gusts clocked at 66 mph at a location where 24 feet of a newer wood fence got blown down. At another location about a mile away, a measured gust of 61 mph loosened roof shingles and moved a large heavy gas grill along with some heavy metal chairs.

Thunderstorm Wind, Mesa

When
July 22, 6:54 PM MST to 6:57 PM MST
Where
Mesa County, Grand Jct
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.080, -108.550

An intense thunderstorm produced very strong winds in the Mantey Heights area of Grand Junction.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55282, 52264, 55284.